The Mathematical Institute, University of Oxford, Eprints Archive

A comment on Liu and Yau's positive quasi-local mass

O Murchadha, N. and Szabados, L. B. and Tod, K. P. (2004) A comment on Liu and Yau's positive quasi-local mass. Physical Review Letters, 92 (25). pp. 25900-1.



Liu and Yau (Phys.Rev.Lett. 90, 231102, 2003) propose a definition of quasi-local mass for any space-like, topological 2-sphere with positive Gauss curvature (and subject to a second, convexity, condition). They are able to show it is positive using a result of Shi and Tam (J.Diff.Geom. 62, 79, 2002). However, as we show here, their definition can give a strictly positive mass for a sphere in flat space.

Item Type:Article
Subjects:O - Z > Relativity and gravitational theory
Research Groups:Mathematical Physics Group
ID Code:136
Deposited By: K. P. Tod
Deposited On:30 Nov 2004
Last Modified:29 May 2015 18:17

Repository Staff Only: item control page